Alert archive / Oregon / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Medford, OR

December 31, 20215 counties in Oregon

NWS Medford, OR issued this dense fog advisory at Dec 31, 2021, 8:30 AM PST for 5 counties in Oregon. It was in force for 90 min.

The area

The counties it named.

The facts

Issued
Dec 31, 2021, 8:30 AM PST (16:30 UTC)
Expired
Dec 31, 2021, 10:00 AM PST
In force
90 min
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS76 KMFR 311630
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
830 AM PST Fri Dec 31 2021

ORZ023-024-026-311800-
/O.NEW.KMFR.FG.Y.0013.211231T1630Z-211231T1800Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-
Including the cities of Green, Myrtle Creek, Canyonville, 
Glendale, Grants Pass, Cave Junction, and Medford
830 AM PST Fri Dec 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Visibility of a quarter of mile or less, at times, in 
  dense fog.

* WHERE...Sexton Summit, Grants Pass, the Medford and Central
  Point area, Phoenix, portions of the Applegate Valley, and
  portions of the Illinois Valley. This includes portions of
  Interstate 5 and highways 99, 199, 62, and 140.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Slow down and leave space than usual
  between you and other vehicles. Allow yourself more time than
  normal to get to your destination.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow for plenty of room between you and other 
  vehicles.

* Fog makes objects appear farther away than they are

* Use low beams. High beams reflect back thick fog, making 
  visibility worse for you and other drivers.

* Be prepared. Keep your headlights clean. That way, you're 
  ready for low-visibility conditions

* Don't use cruise control. Most crashes occur because the 
  driver is going too fast for weather conditions.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this dense fog advisory went out at Dec 31, 3:51 AM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 31, 3:51 AM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
351 AM PST Fri Dec 31 2021

.DISCUSSION...The near term section is from the previous issued
AFD at 850 PM PST Thu Dec 30 2021...

The forecast area is on the back side of an upper level trough.
This is maintaining moist onshore flow in broad northwesterly flow
aloft. Radar this evening is showing rain showers along the
coast. But, showers are most numerous in areas near and north of
the Umpqua Divide and in the Cascades/Cascade Foothills, where
it's cold enough to snow. In these colder areas where the showers
are more persistent, we expect 2 to 6 inches of snow by Friday
morning. A winter weather advisory is out at WSWMFR, highlighting
the snow potential in the Cascade Foothills and also some of the
higher elevations of Jackson County near the Umpqua Divide and
along highway 62 near Prospect. Even though we don't have an
advisory in the Cascade mountain zones, we still expect some
accumulating snow there, just not enough to rise to the level of
an advisory. Snow levels this evening are 2000-2500 feet, but will
gradually lower to 1000-1500 feet (inland) by Friday morning.
While some of these showers will drift south and east of the
mountains at times, precipitation will be much lighter and less
sustained. A few areas like Camas Mtn, the I-5 passes north of
Grants Pass, Jacksonville Hill and perhaps Hayes Hill could see a
very light snow accumulation (less than an inch) Friday morning.
Rain showers or mixed rain/snow showers probably become mostly
snow showers above 1000 feet by Friday morning, but little or no
snow accumulation is expected in the lower valley locations.

Showers will likely linger into Friday afternoon, but as upper
level support shifts to the south and east, we expect these to
diminish greatly by New Year's Eve evening. Strong subsidence and
high pressure building in will allow a much drier air mass to
move into the area for the New Year's eve festivities. So, we're
not expecting any precipitation around midnight. But, it will turn
bitterly cold again over the east side as skies clear. Over there,
we expect temperatures to drop into the single digits, perhaps
even to near zero in some places by midnight with the typically
colder locations ending up at 0 to -10F by New Year's morning.
Cloud cover and fog potential will be the main factor in just how
cold it gets west of the Cascades. Where it stays clear, lows in
the upper teens and low 20s will be common (Ashland), but where
low clouds and fog develop, we could have a situation similar to
last night, where it keeps temps up in the upper 20s to lower 30s.
It's tricky again here for Medford and other west side valleys,
but this air mass looks drier, so low 20s are possible as well.
Freezing conditions are possible again at the coast.

Dry, chilly weather will be the rule on New Year's Day with temps
5-10F below normal for inland valleys west of the Cascades (30s to
low 40s), but it will be downright cold over the east side with
high temps 10-15F below normal, which translates to highs only in
the 20s. -Spilde

Long Term...Sunday (Jan. 02) through Friday (Jan. 07)...An upper
level jet streak will maintain its form as it passes through the
base of a tough centered over the Gulf of Alaska. This will be the
driving force to removing any traces of the ridge and will open
the region up to short waves that break off the base of the low.
As the initial boundary that moves onshore Sunday evening through
Monday night a combination of pressure gradient induced winds and
winds mixing down from aloft (150+ kts at jet level) will make
for gale force winds over the coastal waters and equally strong
winds at ridge level. Because of the pressure gradient induced
portion and the SW orientation of the winds aloft, the Shasta
Valley (roughly 40 mph sustained at Weed), Scott valley (roughly 20
mph sustained at Etna), and southern half of the Rogue valley
(roughly 25 mph sustained at Ashland) will get quite gusty. And of
course with a system like this one both the coastal headlands and
beaches, and the entire east side will observe very gusty winds,
with both locations looking like they will approach warning
criteria.

With such strong winds blowing snow would normally be of a high
concern, but in this case snow levels are expected to steadily
rise from 2500-3000 feet up to 4000-4500 feet and the change to
rain at all but the highest passes will help to keep the snow
locked down. Further, the snow will not be as fluffy and airy as
we just experienced and instead the warmer air will cause it to be
more wet and heavy. The exceptions to where blowing snow can still
create visibility and drifting issues will be in the high
Cascades like the Diamond Lake and Chemult areas, the east side,
and the Mt. Shasta area.

The snow level will remain below the Cascade passes, like diamond
Lake, through Tuesday afternoon and is expected to accumulate the
most between Monday morning and Tuesday afternoon. Snowfall rates
could approach 1"/hr for long durations on Monday afternoon and
evening. The high snowfall rates and strong winds will likely pose
difficult driving conditions and combined with the wet, heavy
nature of the snow could cause problems with regards to weighing
down trees limbs and snapping them.

For I-5 in the Mt. Shasta area, the forecast difficulty is how
long does the snow level remain lowered Monday morning due to the
orographic effects of Mt. Shasta before it rises above the passes
in that area. Monday morning snowfall rates look reach 1"/hr at
Snowmans Summit and could possibly do the same at Black Butte
Summit (though for now forecast rates are closer 0.75"/hr at Black
Butte). The best forecast would suggest the snow level stays at
or below the passes until Monday evening, should the orographics
of Mt. Shasta not be able to maintain the pool of colder air at
the surface, the rate and amount of snowfall could come up short.

East of the Cascades, snow won't accumulate in earnest until the
mid-level winds shift from the southwest to the west around Monday
afternoon/evening. Once this wind shift happens, 24 hour snowfall
amounts will range from 1-2 inches in the lower valleys to a foot
or more in the higher terrain along the Klamath and Lake county
borders near Yamsay Mountain. Even with snow being wetter and
heavier, the strong winds (25+ mph sustained) are poised to cause
fairly widespread intermittent whiteout conditions.

Meanwhile at the coast, especially in the coast ranges, rain will
be near constant. Rain totals through Tuesday are expected to be
between 3 and 7 inches (higher at elevation). This period also has
two of the heaviest periods of rain as the atmospheric river moves
south across the area, Sunday night into Monday morning, then
again as it wavers back north, late Monday night into Tuesday
morning. Like elsewhere, we expect the strong winds and rain to
create hazardous driving conditions, as well as bring the
likelihood of ponding along roadways, rockfalls, and tree damage.
A westerly swell and southerly wind waves could also lead to minor
flooding related to high tide Monday and Tuesday mornings.

For anyone interested in following the potential for high river
heights and larger flooding, we encourage you to visit
water.weather.gov, click on the river forecast tab & zoom to
oregon, click on a point near you. The "probability information"
tab is quite useful to get a sense of 'best' and 'worst' case
outcomes for river flooding. Although all rivers and streams are
expected to rise quickly, only the one of concern at the moment is
the Deer creek at Roseburg. A rise to near 7 feet is the most
reasonable estimate at the moment, but there is a 10% chance that
the creek will rise above the 10 foot, minor flooding, mark. We
also expect urban areas to experience frequent ponding, especially
in areas that are known to drain poorly.

The forecast remains wet through the rest of the Week, though how
models are handling a fast tracking ridge and trailing trough is
resulting in lowered confidence and predictability during this
period. -Miles

&&

.AVIATION...30/12Z TAFs...Some post cold front showers persist
tonight. Many locations are observing MVFR ceilings as the boundary
layer is still unstable. However, some valleys west of the Cascades
are seeing LIFR. We should also see pockets of fog and freezing fog
in the valleys early this morning as pockets between the clouds will
allow for some radiational cooling. During Friday, low ceilings
should stay in place for most of the day as high pressure builds.
IFR is most likely with areas of MVFR closer to the coast and east
of the Cascades. A stabilizing air mass Friday evening should lead
to increasing coverage of valley LIFR/IFR into Saturday morning.
-Smith/DW

&&

.MARINE...Updated 230 AM PST Friday 31 December 2021...Slowly
diminishing seas will remain steep into this evening. Northwest
winds are still a bit gusty this morning, but conditions will
improve under weak high pressure this afternoon into Saturday. A
very strong front will likely at least produce gales and may bring
storm force winds Sunday afternoon into Monday morning. It may also
result in very high seas into Monday night as dominant south to
southwest wind wave and fresh swell at 9 seconds combines with west-
northwest swell at 14 seconds. More fronts will follow through the
coming week, including another shorter episode of gales possible on
Tuesday, but these fronts will likely not be as strong as the Sunday
into Monday system. -DW

&&

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 PM PST this afternoon for
     ORZ030-031.
     Winter Weather Advisory until 10 AM PST this morning above 2000
     feet in the for ORZ025.
     Winter Weather Advisory until 10 AM PST this morning above 2500
     feet in the for ORZ026.
     Winter Weather Advisory until 10 AM PST this morning above 2000
     feet in the for ORZ023.

CA...Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ085.

Pacific Coastal Waters...
     Small Craft Advisory until 4 PM PST this afternoon for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 10:07 AM PSTWinter Weather AdvisoryMFRCoos, Douglas, Jackson6 hr

Nearby

Dense Fog Advisories in Oregon, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.